Can someone explain what, if any, evidence there for a switch from simvastatin to pravastatin? My husband's doctor said there is new evidence that simvastatin may be detrimental. Unfortunately, my husband did not quiz him further. He already has one stent in a narrow back artery but he has brought his cholesterol down considerably with the statins.
Welcome and thanks for your question. Both are statins that work by a similar process with Simvastatin being considered a stronger med. Below is a quote about a recent study;
"There was a study done with 550 people in 1993, that looked at the differences in treatment with simvastatin versus pravastatin. Patients were put on a cholesterol-lowering diet and given one of the medications. After 18 weeks, patients given simvastatin had significantly lower total cholesterol, lower LDL, lower triglycerides, and higher HDL cholesterol levels than those who took pravastatin. The study found that the patients on simvastatin achieved the target LDL level of less than 130, more than those on pravastatin (65 percent on simvastatin versus 35 percent on pravastatin). The most common side effects of the statins in general are nausea, gas, and upset stomach. Less common are headache, dizziness, rash, sleep disturbances, muscle pain, cramps, or weakness. Both simvastatin and pravastatin have the same side effect profile, but it does depend on the individual as to whether one would cause more issues than the other."
The only negative I have read about Simvastatin in recent times is a study that showed high doses of simvastatin of 80 mg puts a patient at a greater risk for side effects including muscle damage. Most doctors have backed off of the 80 mg dosage as a result. I have been on 40 mg for years and it has worked great for me with no issues.
Your husband needs to address this concern with his doctor. He needs to understand why there was a change in treatment.
Thank you. Yes, he certainly should have asked and, if I were there, I would have however, this doctor flies out of the room pretty quickly. I have the same doctor and I'm on pravastatin so I think he has an affinity for this particular drug.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.